Hail, Franklin
- When
- June 18, 12:17 PM EST
- Where
- Franklin County, 0.49 mi E of Fairfax
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.670, -73.010
Dime size hail reported.
A cold front along with an cold upper level disturbance moved across a moderately unstable air mass across Vermont during the afternoon of June 18th. Thunderstorm activity was scattered, but a few of the stronger storms produced large hail greater than an inch diameter, including one report of near golf ball size near Enosburg in Franklin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front along with an cold upper level disturbance moved across a moderately unstable air mass across Vermont during the afternoon of June 18th. Thunderstorm activity was scattered, but a few of the stronger storms produced large hail greater than an inch diameter, including one report of near golf ball size near Enosburg in Franklin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 18, 11:39 AM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1239 PM EDT SAT JUN 18 2011 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...WITH A BRIEF PERIOD OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS AFTERNOON. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...AND PROVIDE THE NORTH COUNTRY WITH CLEAR SKIES AND SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE REMAINDER OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1240 PM EDT SATURDAY...THE COMBINATION OF SFC COLD FRNT...LAKE BREEZY BOUNDARY AND HIGHER TRRN OF THE DACKS...INTERACTING WITH SOME SFC INSTABILITY HAS RESULTED IN A BROKEN LINE OF SHOWERS/STORMS ACRS THE WESTERN CPV ATTM. THIS LINE WL CONT TO MOVE EAST/SOUTHEAST THRU THE CPV AND PARTS OF CENTRAL/NORTHERN VT THIS AFTN. MID/UPPER LVL DRY SLOT WL LIMIT AREAL COVERAGE/INTENSITY OF STORMS THIS AFTN. WL MENTION CHC POPS ALONG AND EAST OF THE CPV AND PART OF THE WESTERN DACKS. GIVEN SFC BASED CAPES APPROACHING 2000 J/KG ACRS THE CPV...A FEW STORMS MAY CONTAIN SMALL HAIL AND BRIEF GUSTY WINDS...ALONG WITH CLOUD TO GROUND LIGHTNING. OTHERWISE...MUCH DRIER AIR WITH SFC DWPTS FALLING BACK INTO THE 40S/50S IS ADVECTING INTO THE SLV ATTM AND WL BE INTO THE CPV BY EVENING. TEMPS WL WARM INTO THE 70S TO NEAR 80 MOST LOCATIONS WITH SOUTH WINDS BECMG NORTHWEST BEHIND SFC BOUNDARY AT 5 TO 15 MPH. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... AS OF 424 AM EDT SATURDAY...HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION TONIGHT AND RIGHT THROUGH SUNDAY WITH GENERALLY CLEAR SKIES EXPECTED. AN UPPER LOW DROPPING SOUTHWARD THROUGH QUEBEC WILL GLANCE NORTHERN VERMONT ON SUNDAY WITH JUST A GENERAL INCREASE IN SKY COVER EXPECTED...THOUGH SHOULD REMAIN PARTLY SUNNY. COLD AIR ADVECTION IN PLACE FOR SUNDAY AS WELL SO TEMPS WILL REMAIN SLIGHTLY BELOW SEASONAL NORMALS. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... AS OF 406 AM EDT SATURDAY...HIGH PRESSURE WILL BE OVER FORECAST AREA SUNDAY NIGHT PROVIDING MAINLY CLEAR SKIES AND RATHER COOL TEMPS TO THE REGION. EXPECT LOWS IN THE 40S TO AROUND 50...EXCEPT FOR SOME 30S IN THE ADIRONDACKS. HIGH PRESSURE WEAKENS WHILE MOVING EAST OF THE AREA ON MONDAY. WARM ADVECTION COUPLED WITH WEAK DISTURBANCE IN THE FLOW ALOFT MOVING EAST FROM GREAT LAKES WILL RESULT IN AN INCREASE IN CLOUDS WITH A CHANCE OF SHOWERS LATER IN THE DAY OVER WESTERN ZONES. LATEST GFS AND ECMWF IN FAIRLY GOOD AGREEMENT FOR MONDAY NIGHT INTO TUESDAY WITH INCREASED CHANCES FOR SHOWERS AND POSSIBLE THUNDER AS TROUGH OF LOW PRESSURE MOVES EAST ACROSS THE REGION. A BREAK IN THE PRECIPITATION FOR TUESDAY NIGHT INTO WEDNESDAY AS THIS DISTURBANCE DEPARTS AND WEAK RIDGING DEVELOPS OVER THE NORTH COUNTRY. RESPITE FROM SHOWERS SHORT LIVED HOWEVER AS LARGER SCALE UPPER TROUGH MOVES INTO THE GREAT LAKES REGION BY THURSDAY. SOUTHWEST FLOW ALOFT COMBINED WITH SERIES OF SHORTWAVES WILL RESULT IN INCREASED MOISTURE AND CHANCES FOR PRECIPITATION LATER WEDNESDAY NIGHT INTO FRIDAY. TEMPERATURES NEAR OR A COUPLE OF DEGREES BELOW SEASONAL NORMALS FOR THE PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 12Z SUNDAY...MAINLY VFR CONDITIONS THROUGH THE PERIOD. COLD FRONT TO SWEEP ACROSS THE REGION WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FOR A BRIEF PERIOD THIS AFTERNOON. ANY SHOWERS OR STORMS MOVING OVER A TERMINAL WILL HAVE THE POTENTIAL TO DROP CONDITIONS TO IFR BRIEFLY...BUT HARD TO NAIL DOWN AT THIS TIME SO HAVE ONLY INCLUDED VCSH. AFTER 21-00Z...SKIES CLEAR OUT WITH FOG PROBABLY DEVELOPING AT ANY SITES THAT RECEIVE RAIN...ESPECIALLY AT KSLK/KMPV. OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY... 12Z SUNDAY THROUGH 00Z TUESDAY...VFR UNDER HIGH PRESSURE. LATE NIGHT/EARLY MORNING FOG POSSIBLE AT KSLK/KMPV. 00Z TUESDAY THROUGH 06Z WEDNESDAY...MVFR RAIN SHOWERS POSSIBLE WITH WEAK SYSTEM PASSAGE. 06Z WEDNESDAY THROUGH 00Z THURSDAY...VFR UNDER HIGH PRESSURE. LATE NIGHT/EARLY MORNING FOG POSSIBLE AT KSLK/KMPV. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LAHIFF NEAR TERM...TABER SHORT TERM...LAHIFF LONG TERM...RJS AVIATION...LAHIFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 436 AM EDT SAT JUN 18 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-190845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 436 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 106 PM EDT SAT JUN 18 2011 VTZ001-002-005-006-016-017-181800- EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT- WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT- 106 PM EDT SAT JUN 18 2011 ...A STRONG THUNDERSTORM WILL AFFECT THE CHAMPLAIN VALLEY OF VERMONT... AT 1257 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGIA IN SOUTHERN FRANKLIN COUNTY VERMONT...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... MILTON...AND FAIRFAX AROUND 110 PM EDT... WESTFORD...AND FLETCHER AROUND 120 PM EDT... NORTH UNDERHILL...AND CLOVERDALE AROUND 130 PM EDT... UNDERHILL...AND PLEASANT VALLEY AROUND 140 PM EDT... UNDERHILL STATE PARK...AND UNDERHILL CENTER AROUND 150 PM EDT... WEST BOLTON AROUND 200 PM EDT... GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. LAT...LON 4459 7273 4437 7291 4466 7327 4480 7310 BOYD/EVENSON
The Burlington radar (KCXX), 22 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
12 hail. Local standard time, as filed.
Dime size hail reported.
Quarter size hail reported on Deane and Corbet roads.
Nickel size hail reported.
Half dollar size hail reported along VT Route 188 between Enosburg and Montgomery.
Hail approaching golf ball size reported.
Quarter size hail reported.
Dollar size hail reported on Upper Pleasant Valley road near Underhill State Park.
Quarter size hail on Stowe Mountain Road.
Quarter size hail on Stowe Mountain Road.
Penny size hail reported.
Quarter size hail reported at Pittsford Country Club.
Dime size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318008, 318010, 318011, 318012, 318013, 318014, 318015, 318016, 318017, 318018, 318019, 318020.